Tornadoes · United States · Kansas · 2013

EF0 tornado, Lakin, Kansas, May 29, 2013

This EF0 tornado ran 0.3 miles across Kearny County on May 29, 2013, touching down at 7:00 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 29, 2013
Touchdown
7:00 PM CDT (00:00 UTC)
Lifted
7:12 PM CDT (00:12 UTC)
On the ground
12 minutes
Path length
0.3 miles (0.5 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Kearny County
Touchdown point
37.770, -101.470
Lift-off point
37.769, -101.465
Record number
1305291800-01

What the Weather Service recorded

A strong upper level jet moved into the Texas Panhandle area putting southwest Kansas in the favorable left exit region providing enough to lift to produce thunderstorms, many that were severe. The boundary layer was moist and unstable.

A brief spin-up was observed lifting dirt but no damage was reported.

Three tornadoes were observed. from 1850 - 1923 CDT.

A brief spin-up was observed lifting dirt but no damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 29, 2:26 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 29, 2:26 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
226 PM CDT WED MAY 29 2013

...UPDATED FOR THE LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 134 PM CDT WED
MAY 29 2013

AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EASTWARD ACROSS THE
CENTRAL ROCKIES AND INTO THE HIGH PLAINS THIS AFTERNOON. AS THIS
TROUGH APPROACHES, A STRONG UPPER LEVEL JET WILL NOSE INTO THE
SOUTHERN HIGH PLAINS PLACING SOUTHWEST KANSAS IN THE LEFT EXIT
REGION AND IN TURN HELP SUSTAIN ANY STORMS THAT FORM. AS YOU HEAD
TO THE SURFACE, LEE TROUGHING BECOMES APPARENT ACROSS EASTERN
COLORADO WITH A DRYLINE EXTENDING SOUTH ACROSS FAR WESTERN KANSAS
INTO THE WESTERN PORTIONS OF THE TX/OK PANHANDLES. VERY MOIST
CONDITIONS WILL BE FOUND AHEAD OF THIS BOUNDARY AND IS WHERE STORMS
WILL FORM IN THE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE
STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO TENNIS BALLS AND
DAMAGING WINDS OF 70 MPH POSSIBLE. TORNADOES WILL ALSO BE POSSIBLE
WITH THE STRONGEST SUPERCELLS, ESPECIALLY SOUTH OF A LINE FROM DODGE
TO LARNED LATER THIS EVENING. STRONG SOUTHERLY WINDS WILL ALSO BE
FELT THIS AFTERNOON INTO THIS EVENING AHEAD OF THE DRYLINE AND A
WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF A LINE
FROM HILL CITY TO GARDEN CITY TO HUGOTON. ANY STORMS THAT DEVELOP
THIS AFTERNOON WILL INITIALLY START OUT AS DISCRETE CELLS THEN
CONGEAL INTO A LINE AS THEY TREK TO THE EAST. ADDITIONAL STORMS WILL
ALSO BE POSSIBLE AHEAD OF THIS LINE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS. THE INITIAL LINE IS ANTICIPATED TO MOVE INTO WICHITA'S AREA
THIS EVENING. HOWEVER, A FEW ADDITIONAL STORMS MAY FORM ACROSS WEST
CENTRAL AND CENTRAL KANSAS AS THE NIGHT PROGRESSES. THE REMAINDER OF
THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. AS FOR
TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE MID 50S
ACROSS THE KS/CO BORDER TO MID 60S ACROSS SOUTH CENTRAL KANSAS.

THE UPPER LEVEL TROUGH MOVES INTO THE NORTHERN PLAINS TOMORROW AND
STRENGTHENS INTO A LOW. A STRONG UPPER LEVEL JET WILL THEN BE PLACED
ABOVE THE CENTRAL HIGH PLAINS. TOWARDS THE SURFACE, A WEAK COLD
FRONT IS ANTICIPATED TO MOVE THROUGH WESTERN KANSAS IN THE MORNING.
HOWEVER, THIS WILL ONLY SHIFT WINDS TO MORE OF A WESTERLY DIRECTION.
THE ONLY EXCEPTION TO THIS WILL BE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS WHERE SOUTHERLY WINDS WILL CONTINUE. A FEW STORMS MAY
DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON AS
THE AFOREMENTIONED FRONT STALLS OUT. A FEW OF THESE STORMS COULD
BECOME SEVERE, BUT QUICKLY MOVE INTO WICHITA'S FORECAST
RESPONSIBILITY. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY
WITH PARTLY CLOUDY SKIES. HIGHS TOMORROW ARE FORECASTED TO RANGE
FROM THE LOWER 80S ACROSS WEST CENTRAL KANSAS TO AROUND 90 DEGREES
ACROSS THE KS/OK BORDER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 224 PM CDT WED MAY 29 2013

THE LATEST EXTENDED MODELS SEEM TO DEPICT A VERY SIMILAR TREND TO
THE PREVIOUS EXTENDED FORECAST.  THERE WILL BE A NEAR ZONAL FLOW
ALOFT TO START FRIDAY OFF, WITH A SHORT WAVE COMING THROUGH THE
WESTERLY FLOW ALOFT LATE FRIDAY AND INTO FRIDAY NIGHT.  A COLD FRONT
WILL COME SOUTHWARD WITH THE UPPER WAVE, AND BRING A LITTLE COOLER
AIR IN FOR THE WEEKEND.  FRIDAY'S HIGHS WILL AVERAGE IN THE MID 80S
TO NEAR 90F DEGREES, BUT THEN THE WEEKEND WILL COOL DOWNWARD AND
HAVE HIGHS IN THE MID 70S NORTH OF I-70 AND IN THE LOWER 80S DOWN
ALONG THE OKLAHOMA BORDER.  FOR NOW, THERE WILL BE STRONG WARM UP
MONDAY AND TUESDAY, WITH MAXIMUM TEMPERATURES RISING INTO THE 90S
FOR MOST LOCATIONS.  ANOTHER COLD FRONT IS POISED TO SLIP SOUTHWARD
THROUGH WESTERN KANSAS ON WEDNESDAY, AND RESULTANT HIGH TEMPS WILL
BE LOWER, NEAR 80F DEGREES IN HAYS AND PERHAPS THE MIDDLE 80S IN THE
LIBERAL AND MEDICINE LODGE AREAS.

THE SHORT WAVE CROSSING FRIDAY NIGHT WILL RESULT IN PRECIPITATION
CHANCES EAST OF A HAYS TO DODGE CITY TO ASHLAND LINE.  AFTER FRIDAY
NIGHT, SOUTHWESTERN KANSAS SHOULD BE PRECIP-FREE WITH HIGH PRESSURE
ALOFT TAKING OVER.  THEN THE UPPER FLOW WILL TURN NORTHWESTERLY AND
A SHORT WAVE WILL SLIP SOUTHEASTWARD THROUGH KANSAS MONDAY. WITH THE
SURFACE WARM UP AND COOL UPPER WAVE PASSING OVERHEAD, SMALL SLIGHT
CHANCE TO CHANCES FOR CONVECTIVE PRECIPITATION WILL BE INTRODUCED
MONDAY.  THE COLD FRONT ENTERING THE PICTURE AT THE SURFACE LATE
TUESDAY INTO WEDNESDAY WILL KEEP SLIGHT CHANCES TO CHANCES GOING FOR
THUNDERSTORMS INTO WEDNESDAY.  AS EACH PRECIPITATION EVENT COMES
INTO THE NEAR TERM, SEVERE CHANCES WILL NEED TO BE EVALUATED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 130 PM CDT WED MAY 29 2013

VFR CONDITIONS WILL PREVAIL TODAY ACROSS THE TAF SITES. HOWEVER,
STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED TO DEVELOP THIS
AFTERNOON INTO THIS EVENING. THIS WILL ALLOW VISIBILITIES AND
CEILINGS TO DROP TO MVFR/IFR CONDITIONS. I HAVE PLACED A TEMPO
GROUP TO ACCOUNT FOR THIS. WINDS WILL GENERALLY BE FROM THE SOUTH
AROUND 25 KNOTS THIS AFTERNOON GUSTING TO AROUND 35 KNOTS AT
TIMES. WINDS THEN DECREASE TO AROUND 15 KNOTS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  87  60  87 /  40  10  10  20
GCK  58  86  57  86 /  30  10  10  20
EHA  57  89  58  89 /  10  10  10  10
LBL  59  90  60  90 /  20  10  10  20
HYS  61  82  59  84 /  60  20  20  20
P28  65  86  67  88 /  60  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-045-046-
063>066-075>081-085>090.

&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...HOVORKA_42
Hazardous weather outlook, May 29, 5:15 AM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE DODGE CITY KS
515 AM CDT WED MAY 29 2013

KSZ030-031-043>046-061>066-074>081-084>090-301015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
515 AM CDT WED MAY 29 2013 /415 AM MDT WED MAY 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY TONIGHT ALONG AND EAST OF A DRYLINE WHICH IS EXPECTED TO
EXTEND FROM LAKIN TO ULYSSES TO NEAR HUGOTON EARLY THIS AFTERNOON.
THE PRIMARY HAZARD WILL BE TENNIS BALL SIZE HAIL, AND WIND GUSTS
UP TO 75 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE LATE AFTERNOON
AND THIS EVENING.

A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 9 PM TODAY. PLEASE
REFER TO THE LATEST WEATHER MESSAGE FOR MORE DETAILS.

ELEVATED FIRE DANGER LEVELS CAN BE EXPECTED NEAR THE COLORADO BORDER
LATE THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ON THURSDAY
AND THEN AGAIN LATE FRIDAY AFTERNOON AND FRIDAY EVENING. A FEW OF
THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH HAIL AND STRONG
WINDS BEING THE PRIMARY HAZARD.

IN ADDITION...LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BE
POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS THURSDAY. THESE
CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER LEVELS...MAINLY
WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LAKIN TO HUGOTON LINE
AFTER 2 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 29, 4:53 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 SW BYERS              37.76N 98.91W
05/29/2013                   PRATT              KS   EMERGENCY MNGR

            THREE IRRIGATION SYSTEMS WERE TURNED OVER BY HIGH WINDS.

&&

01
Local storm report, May 29, 5:06 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 W GREENSBURG          37.61N 99.33W
05/29/2013  E0.75 INCH       KIOWA              KS   TRAINED SPOTTER

0215 PM     TSTM WND GST     7 N PROTECTION          37.30N 99.48W
05/29/2013  E60.00 MPH       COMANCHE           KS   PUBLIC

0230 PM     TSTM WND GST     7 SSW GREENSBURG        37.51N 99.32W
05/29/2013  E65.00 MPH       KIOWA              KS   PUBLIC

            WINDS WERE ESTIMATED AT 60 TO 70 MPH. REPORT CORRECTED
            FOR SOURCE.

0230 PM     HAIL             7 SSW GREENSBURG        37.51N 99.32W
05/29/2013  E0.75 INCH       KIOWA              KS   PUBLIC

0250 PM     TSTM WND GST     5 WNW HOPEWELL          37.84N 99.06W
05/29/2013  E55.00 MPH       EDWARDS            KS   TRAINED SPOTTER

0254 PM     HAIL             6 NE MODOC              38.54N 101.00W
05/29/2013  E1.00 INCH       SCOTT              KS   PUBLIC

0300 PM     TSTM WND GST     MACKSVILLE              37.96N 98.97W
05/29/2013  E80.00 MPH       STAFFORD           KS   PUBLIC

0300 PM     TSTM WND DMG     3 SW BYERS              37.76N 98.91W
05/29/2013                   PRATT              KS   EMERGENCY MNGR

            THREE IRRIGATION SYSTEMS WERE TURNED OVER BY HIGH WINDS.

0318 PM     HAIL             5 W HUDSON              38.10N 98.75W
05/29/2013  E0.25 INCH       STAFFORD           KS   LAW ENFORCEMENT

0330 PM     HAIL             7 WSW SHALLOW WATER     38.34N 101.03W
05/29/2013  E1.50 INCH       SCOTT              KS   TRAINED SPOTTER

            THE HAIL VARIED FROM PEA SIZE TO PING PONG SIZE.

0350 PM     HAIL             4 ENE MODOC             38.50N 101.00W
05/29/2013  E2.00 INCH       SCOTT              KS   PUBLIC

0405 PM     HAIL             DEERFIELD               37.98N 101.13W
05/29/2013  E1.50 INCH       KEARNY             KS   PUBLIC

&&

BURKE
Local storm report, May 29, 6:10 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 W LAKIN               37.94N 101.35W
05/29/2013  E1.00 INCH       KEARNY             KS   PUBLIC

&&

01
Local storm report, May 29, 6:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             LAKIN                   37.94N 101.26W
05/29/2013  E1.75 INCH       KEARNY             KS   LAW ENFORCEMENT

&&

BURKE
Local storm report, May 29, 6:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 NW LAKIN              37.96N 101.29W
05/29/2013  E1.50 INCH       KEARNY             KS   PUBLIC

&&

01
Special weather statement, May 29, 6:47 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT WED MAY 29 2013

KSZ089-090-300045-
BARBER-COMANCHE-
647 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN COMANCHE
COUNTIES...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BUTTERMILK...MOVING
NORTHEAST AT 50 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3705 9941 3743 9890 3735 9835 3703 9836
      3699 9867 3700 9935
TIME...MOT...LOC 2348Z 229DEG 45KT 3705 9924

12

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

0.0 hours before the tornado, 138 km from the path. May 30, 2013.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1401 joules per kilogram, CIN -49, lifted condensation level 1451 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 225 square meters per square second, 0 to 6 km bulk shear 34 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-49 J/kg
Surface CAPE
2636 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
1.1
Supercell composite
17.1
0-3 km lapse rate
7.7 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

12.0 hours after it, 138 km from the path. May 30, 2013.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 19 joules per kilogram, CIN -357, lifted condensation level 1013 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -103 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-357 J/kg
Surface CAPE
139 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Garden_city (GCK), 68 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the touchdown began at 00:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 29, 2013

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 299:50 AM MDTEF0Rio Blanco, CO1.040
May 292:56 PM CDTEF0Clay, NE0.525
May 293:30 PM CDTEF0Briscoe, TX0.750$5,000
May 293:35 PM CDTEF0Logan, KS0.125
May 293:44 PM CDTEF0Hall, TX0.650
May 293:45 PM CDTEF0Clay, NE0.015
May 294:20 PM CDTEF0York, NE0.015
May 294:21 PM CDTEF1Clay, NE4.375$200,000
May 294:36 PM CDTEF1York, NE8.4150$500,000
May 294:46 PM CDTEF0Custer, NE0.335
May 294:48 PM CDTEF1York, NE15.9400$1.5 million
May 295:00 PM CDTEF1Canadian, OK0.220$20,000
May 295:43 PM CDTEF0Gove, KS1.325
May 295:46 PM CDTEF0Clayton, IA to WI6.410$20,000
May 296:47 PM EDTEF2Schenectady, NY12.81,7601
May 296:57 PM EDTEF1Schoharie, NY1.6200
May 296:00 PM CDTEF0Butler, NE0.625
May 296:05 PM CDTEF0Howard, NE0.015
May 296:08 PM CDTEF0Wheeler, NE0.235
May 297:10 PM EDTEF1Saratoga, NY0.8200
May 296:42 PM CDTEF1Cleveland, OK0.110$40,000
May 296:50 PM CDTEF0Kearny, KS0.375
May 297:20 PM CDTEF0Kearny, KS0.175
May 297:21 PM CDTEF0Beckham, OK0.8150
May 298:10 PM CDTEF1Phillips, KS0.840$80,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.